Prevention of lidocaine-infusion phlebitis by heparin and hydrocortisone

Chest. 1983 Oct;84(4):439-41. doi: 10.1378/chest.84.4.439.

Abstract

Previous reports have suggested that infusions of lidocaine (lignocaine) cause a high incidence of phlebitis. We investigated the possibility of reducing this high incidence by the addition of small amounts of heparin or hydrocortisone (or both) to the infusate of lidocaine. One hundred patients with acute myocardial infarction who were to receive a 48-hour prophylactic infusion of lidocaine (2.25 mg/min) were randomized to have one of the following added to their infusate in double-blind fashion: (1) placebo; (2) heparin (4,000 units/24 hr); (3) hydrocortisone (20 mg/24 hr); or (4) heparin and hydrocortisone. After 48 hours the incidence of phlebitis was 94 percent in the control group but only 41 percent in the group receiving heparin and hydrocortisone (p less than 0.005). Had the infusion been stopped after 24 hours, the incidence of phlebitis would have been 56 percent in the group receiving placebo, but only 19 percent in the drug-treated groups (p less than 0.01). We conclude that infusion of lidocaine causes a high incidence of phlebitis which can be markedly reduced by adding heparin or hydrocortisone (or both) to the infusate and limiting the duration of the infusion in a given vein to 24 hours.

Publication types

  • Clinical Trial
  • Randomized Controlled Trial

MeSH terms

  • Heparin / therapeutic use*
  • Humans
  • Hydrocortisone / therapeutic use*
  • Infusions, Parenteral
  • Lidocaine / administration & dosage
  • Lidocaine / adverse effects*
  • Lidocaine / therapeutic use
  • Myocardial Infarction / drug therapy
  • Thrombophlebitis / chemically induced
  • Thrombophlebitis / prevention & control*

Substances

  • Heparin
  • Lidocaine
  • Hydrocortisone